Iowa, 2005

Hail and Damaging Winds in Iowa, September 8, 2005

September 8, 2005 · NWS DVN · 16 events in 6 counties and zones

An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
$8,000
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An MCS moving through Iowa initiated isolated severe thunderstorms along its outflow boundary during the early afternoon hours. The intense line of storms on the south end of the MCS bowed out as it reached southeast Iowa and raced into west central Illinois and far northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 8, 2:20 AM CST, 10 hours 45 minutes earlier.

Area forecast discussion, Sep 8, 2:20 AM CST, 10 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 AM CDT THU SEP 8 2005

.SYNOPSIS...
WEAK COOL ADVECTION CONTINUES OVER THE CWA EARLY THIS MORNING...AS
HIGH PRESSURE HAS SETTLED SOUTH INTO THE WESTERN GREAT LAKES.  ON
THE HEELS OF THE HIGH...VIGOROUS WARM ADVECTION THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST SOUTH DAKOTA...WITH OTHER STORMS ARCHING
NORTHWEST INTO CENTRAL NORTH DAKOTA.  AT THIS TIME...THE LEAD MCS IS
BOWING SOUTHEAST TOWARDS AN INSTABILITY GRADIENT THAT EXTENDS INTO
WEST CENTRAL IOWA.  WE HAVE BEEN WATCHING THIS GRADIENT FOR MOVEMENT
IN THE LAST SEVERAL HOURS AND FIND NONE. STILL WITH THE CURRENT MCS
GAINING SIZE AND STRENGTH...WE MAY HAVE TO CARRY POPS FOR THE
STRATIFORM RAIN REGION IN THE WEST EVEN THOUGH UPDRAFTS MAY NOT BE
SUPPORTED IN THIS CWA.

&&

.SHORT TERM (TODAY AND TONIGHT)...
MCS EVOLUTION WILL DOMINATE THIS MORNINGS FORECAST...AS INCREASING
CLOUDS AND POTENTIAL RAIN/EMBEDDED THUNDER AFFECT THE WEST.  THE
WARM FRONT APPEARS NOW TO REMAIN SOUTH OF THE AREA THROUGH THE
DAY...WHICH IS BEST SHOWN IN THE NAM SOLUTION.  IN ADDITION...THE
NAM BRINGS A SECOND WAVE DOWN ALONG THE FRONT LATER TODAY (THIS IS
LIKELY THE CAUSE FOR THE BAND OF STORMS INTO NORTH DAKOTA).  WILL
HAVE THE HIGHEST AND MOST WIDESPREAD POPS THIS AFTERNOON AND EVENING
AS THE MAIN SHORT WAVE PASSES THROUGH THE AREA.  TEMPERATURES WILL
BE HELD LOWER DUE TO LIGHT NORTHEAST FLOW AND CLOUDS NORTH WHERE
TEMPS MAY HOLD IN THE 70S...FARTHER SOUTH...LOWER TO MID 80S APPEAR
TO BE THE RULE UNDER PARTLY CLOUDY SKIES THIS MORNING AND LIGHT
SOUTHEAST FLOW.

SEVERE WEATHER POTENTIAL WILL DEPEND ON MESOSCALE FEATURES AND THE
AMOUNT OF HEATING WE CAN GET AHEAD OF THE DEBRIS CLOUDS FROM THE
SOUTH DAKOTA STORMS. WILL NOT GEAR UP TOO MUCH FOR THIS...BUT IF WE
CAN DEVELOP CAPES OVER 1500...THERE SEEMS TO BE ENOUGH SUPPORT FOR
LOWER END WINDS GUSTS AND POSSIBLY SOME LARGE HAIL.

AFTER STORMS ROLL EAST OF THE AREA MID EVENING WEST AND AROUND
MIDNIGHT EAST...WINDS WILL BECOME MORE SOUTHERLY BY SUNRISE.  FOG
POTENTIAL MAY NEED TO BE WATCHED SHOULD THE SCATTERED SHOWERS AND
STORMS ORGANIZE AND PRODUCE MORE WIDESPREAD PCPN.  06Z NAM IS GOING
ALONG THOSE LINES...AND IF OBSERVATIONAL DATA SUPPORTS IT...WE MAY
UPDATE TO RAISE POPS AFTER THE INITIAL ISSUANCE.

..ERVIN..

&&

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
MODEL AGREEMENT IS GOOD FOR BENIGN WEATHER TO DOMINATE THROUGH EARLY
NEXT WEEK... WITH A TROUGH DIGGING IN TO THE WEST AND A FRONT
APPROACHING THE AREA MIDWEEK.  WILL LEAN ON A MODEL BLEND FOR THE
PERIOD.

ANY LINGERING PRECIP AND CLOUDS SHOULD EXIT THE AREA ON FRIDAY...
LEAVING A WARM AND CLEARING DAY OVER THE CWA.  PRESSURE GRADIENT
TIGHTENS ON SATURDAY AND SHOULD FORCE STRONG WINDS AND GOOD
MIXING... AND WITH 850MB TEMPS 20-22C... EXPECT SATURDAY TO BE
BREEZY AND QUITE WARM.  UPPED MAX TEMPS AGAIN INTO THE UPPER 80S TO
LOW 90S ACROSS THE AREA.  SUNDAY WILL BE LESS WINDY BUT WARM AGAIN
WITH 850MB TEMPS REMAINING NEAR 20C AND ADEQUATE MIXING.  UPPED MAX
TEMPS FOR SUNDAY AS WELL.

NEXT SYSTEM TO AFFECT THE AREA WILL APPROACH ON TUES/WED AS STRONG
UPPER-LEVEL TROUGH DIGS INTO THE ROCKIES.  SURFACE LOW LIFTING
NORTHEASTWARD AHEAD OF TROUGH IS PROGGED TO PUSH A COLD FRONT
THROUGH THE AREA ON WED.  TREND ON THESE SYSTEMS HAS BEEN FOR THEM
TO MOVE MORE SLOWLY WITH WEAKER FRONTS THAN MODEL PROGS AT THIS
RANGE... BUT BAROCLINICITY WITH THIS SYSTEM LOOKS STRONGER THAN
OTHERS (AS IT SHOULD GIVEN SEASONAL CHANGES).  HAVE INCREASED POPS
IN NORTHWEST TO CHANCES ON WED WITH SOME CONFIDENCE IN SEEING PRECIP
AHEAD OF THE TROUGH TO THE WEST.

..MAYES..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

ERVIN/MAYES
Hazardous weather outlook, Sep 8, 11:00 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU SEP 8 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-091000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
1200 PM CDT THU SEP 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A THUNDERSTORM COMPLEX OVER NORTHWEST IOWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING.  AFTERNOON HEATING WILL ALLOW FOR SOME OF
THE STORMS TO REACH SEVERE LEVELS INTO THE MID EVENING HOURS.  THE
GREATEST RISK WILL BE LARGE HAIL...POSSIBLY UP TO THE SIZE OF
GOLFBALLS AND DAMAGING WINDS OF 60 TO POSSIBLY 70 MPH. AN ISOLATED
BRIEF TORNADO IS ALSO POSSIBLE.

THE LOCATIONS MOST AT RISK FOR SEVERE WEATHER WILL BE ALONG AND
ESPECIALLY SOUTH OF A VINTON IOWA TO CEDAR RAPIDS TO GREATER QUAD
CITIES TO HENNEPIN ILLINOIS LINE BETWEEN 2 PM AND 10 PM THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SOUTH OF A VINTON IOWA TO QUAD CITIES
TO HENNEPIN ILLINOIS AXIS...MAINLY BETWEEN 2 AND 10 PM.   PLEASE
RELAY ANY NEAR SEVERE TO SEVERE REPORTS TO THE NOAA NWS OFFICE IN THE
QUAD CITIES.

NICHOLS

In the hours before

Special weather statement, Sep 8, 12:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
114 PM CDT THU SEP 8 2005

IAZ051>053-063>068-076>078-087>089-098>099-
ILZ009-015>018-024>026-034>035-
MOZ009>010-090000-
BENTON IA-CEDAR IA-CLINTON IA-DES MOINES IA-HENRY IA-
IOWA IA-JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-
LEE IA-LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-
VAN BUREN IA-WASHINGTON IA-BUREAU IL-HANCOCK IL-
HENDERSON IL-HENRY IL-MCDONOUGH IL-MERCER IL-PUTNAM IL-
ROCK ISLAND IL-WARREN IL-WHITESIDE IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
775 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 10 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER                ROCK ISLAND
WHITESIDE

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 17 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JOHNSON               JONES
LINN                  MUSCATINE             SCOTT

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...ANAMOSA...BETTENDORF...
BURLINGTON...CARTHAGE...CEDAR RAPIDS...CLINTON...DAVENPORT...
FAIRFIELD...FORT MADISON...HENNEPIN...IOWA CITY...KAHOKA...
KEOSAUQUA...KEWANEE...MACOMB...MARENGO...MEMPHIS...MOLINE...
MONMOUTH...MOUNT PLEASANT...MUSCATINE...OQUAWKA...PRINCETON...
ROCK FALLS...ROCK ISLAND...SIGOURNEY...STERLING...TIPTON...
VINTON...WAPELLO AND WASHINGTON.

The radar

The Quad Cities radar (KDVN), 138 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 2 heavy rain. Local standard time, as filed.

Hail, Jefferson

When
September 8, 1:05 PM CST to 1:10 PM CST
Where
Jefferson County, 2 mi WNW of Packwood
Measured
1 in hail
Property damage
$6,000
Crop damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -92.117

also heavy rain between Pekin and Packwood.

Thunderstorm Wind, Jefferson

When
September 8, 1:05 PM CST
Where
Jefferson County, Packwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
41.133, -92.083

6 inch diameter limbs down

Hail, Jefferson

When
September 8, 1:05 PM CST
Where
Jefferson County, Packwood
Measured
1.75 in hail
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.133, -92.083

Nickel to golfball sized hail

Thunderstorm Wind, Jefferson

When
September 8, 1:25 PM CST
Where
Jefferson County, Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
41.000, -91.983

Branches down along with pea sized hail and water ponding on roads

Heavy Rain, Washington

When
September 8, 1:50 PM CST to 2:15 PM CST
Where
Washington County, 6 mi S of Washington
Measured
0.7
Reported by
TRAINED SPOTTER
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

0.70 inch of rain in 25 minutes

Thunderstorm Wind, Van Buren

When
September 8, 2:25 PM CST to 2:30 PM CST
Where
Van Buren County, Keosauqua
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.950

Thunderstorm Wind, Henry

When
September 8, 2:32 PM CST to 2:42 PM CST
Where
Henry County, Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -91.550

Telephone pole snapped with numerous 2 inch diameter limbs down. Time estimated based on radar.

Thunderstorm Wind, Lee

When
September 8, 2:54 PM CST
Where
Lee County, Denmark
Measured
57 kt (66 mph) estimated gust
Property damage
$12,000
Reported by
TRAINED SPOTTER
Coordinates
40.733, -91.333

6-10 inch diameter trees down with numerous large branches down.

Thunderstorm Wind, Lee

When
September 8, 2:54 PM CST
Where
Lee County, Montrose
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
EMERGENCY MANAGER
Coordinates
40.533, -91.417

Numerous large limbs and trees were downed. Also, a corn field was flattened on 300th Street just east of Highway 27.

Thunderstorm Wind, Lee

When
September 8, 2:55 PM CST
Where
Lee County, 2 mi N of Argyle
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Crop damage
$6,000
Reported by
OFFICIAL NWS OBS.
Coordinates
40.550, -91.550

From co-op observer. A porch was damaged in Argyle. A semi truck with an empty trailer stopped on highway 27 just before the storm hit and had its trailer blown over.

Thunderstorm Wind, Des Moines

When
September 8, 2:55 PM CST
Where
Des Moines County, West Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -91.150

Law enforcement estimated wind gusts at 50 to 60 mph.

Thunderstorm Wind, Des Moines

When
September 8, 3:00 PM CST
Where
Des Moines County, 2 mi W of Middletown
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -91.300

Numerous branches down

Thunderstorm Wind, Lee

When
September 8, 3:02 PM CST
Where
Lee County, Keokuk Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.467, -91.433

From KEOK AWOS. KEOK measured a 56 knot (64mph) wind from 1500-1502 CST before power was lost. KDVN 88D radar data would suggest that severe winds continued for another 8 minutes before ending.

Thunderstorm Wind, Des Moines

When
September 8, 3:03 PM CST
Where
Des Moines County, Burlington
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
40.817, -91.083

Numerous trees and branches down. KBUR radio measured a peak gust at their station of 41 knots (47 mph). There is also a report of a measured gust of 52 knots (60 mph) on Adams street in Burlington.

Thunderstorm Wind, Lee

When
September 8, 3:05 PM CST to 3:13 PM CST
Where
Lee County, Keokuk
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
40.400, -91.383

Numerous 2 to 4 inch diameter branches down throughout the city. A ham radio operator lost his antenna.

Heavy Rain, Lee

When
September 8, 3:38 PM CST
Where
Lee County, Keokuk
Reported by
TRAINED SPOTTER
Coordinates
40.642, -91.479 (the zone’s center; the record gives no point)

Water 6 inches deep on some streets in downtown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479010, 5479068, 5479069, 5479070, 5479071, 5479072, 5479073, 5479074, 5479078, 5479075, 5479076, 5479077, 5479079, 5479080, 5479081, 5479082.